Alert archive / Wisconsin / Winter Storm Watches in 2013

Winter Storm Watch 5, NWS La Crosse, WI

March 3, 20136 counties in Wisconsin

NWS La Crosse, WI issued this winter storm watch at Mar 3, 2013, 12:30 PM CST for 6 counties in Wisconsin. It took effect at Mar 4, 2013, 6:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 3, 2013, 12:30 PM CST (18:30 UTC)
In effect from
Mar 4, 2013, 6:00 PM CST
Expired
Mar 4, 2013, 3:37 AM CST
In force
Issued by
NWS La Crosse, WI

Counties Adams County, WI, Clark County, WI, Jackson County, WI, Juneau County, WI, Monroe County, WI, Taylor County, WI

The radar

The La Crosse radar (KARX), 86 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 6.5 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2013-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2013-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2442 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this winter storm watch went out at Mar 3, 12:05 PM CST, 25 minutes earlier.

Area forecast discussion, Mar 3, 12:05 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1205 PM CST SUN MAR 3 2013

.SHORT TERM...THIS AFTERNOON THROUGH TUESDAY
1204 PM CST SUN MAR 3 2013

THE CLOUDS ARE REALLY HAVING A HARD TIME MOVING INTO THE REGION.
THIS SHOULD CONTINUE THIS AFTERNOON...THUS...WILL BE UPDATING THE
FORECAST TO DECREASE THE CLOUD COVER FOR THIS TIME PERIOD.

FOR TONIGHT AND MONDAY MORNING...A SHORT WAVE TROUGH WILL APPROACH
THE AREA FROM THE NORTHERN PLAINS. AS THIS OCCURS...THE 900-500 MB
FRONTOGENESIS WILL RAPIDLY INCREASE ACROSS NORTHEAST IOWA AND
SOUTHEAST MINNESOTA AFTER MIDNIGHT. THIS WILL CAUSE THE AIR MASS
TO QUICKLY SATURATE AND A BAND OF SNOW WILL MOVE EAST INTO THE
AREA AFTER 2 AM. THIS SNOW WILL THEN SPREAD INTO WESTERN WISCONSIN
BETWEEN 6 AM AND NOON.

ON MONDAY AFTERNOON...THE SNOW WILL BECOME LIGHT AS A LINGERING
TROUGH REMAINS ACROSS THE REGION.

ON MONDAY NIGHT AND TUESDAY...THE SNOW INTENSITY WILL ONCE AGAIN
INCREASE AS A MUCH STRONGER WAVE MOVES THROUGH THE REGION. THIS
SYSTEM WILL BE ABLE TO TAP INTO GULF MOISTURE...THUS SNOW AMOUNTS
MAY BE HIGHER THAN TONIGHT.

BOTH THE PLUMES AND FORECAST GRIDS SUGGEST WARNING SNOWS ACROSS
THE ENTIRE WATCH AREA...SO UPGRADED IT TO A WINTER STORM WARNING.
ALSO IT NOW LOOKS LIKE CENTRAL AND NORTH CENTRAL IOWA WILL
POSSIBLY SEE WARNING SNOWS TOO FROM MONDAY NIGHT INTO
TUESDAY...THUS...ADDING A WINTER STORM WATCH FOR THIS AREA.

.LONG TERM...WEDNESDAY THROUGH SATURDAY NIGHT
325 AM CST SUN MAR 3 2013

AFTER AN ACTIVE SHORT TERM PERIOD...THE LONG TERM LOOKS MAINLY QUIET
WITH A PATTERN SHIFT STILL PROGGED TO OCCUR. A DEEP TROUGH IS
PROGGED TO MOVE INTO THE WESTERN U.S. WEDNESDAY INTO THURSDAY...
CAUSING RIDGING TO SHIFT EAST AND BUILD DOWNSTREAM TOWARDS THE
FORECAST AREA. SUBSIDENCE UNDER THE UPPER RIDGE COMBINED WITH HIGH
PRESSURE COMING THROUGH AT THE SURFACE WILL YIELD DRY AND LIKELY
MOSTLY SUNNY DAYS. 850MB TEMPS WARM AS WELL...ALLOWING HIGHS TO
CLIMB BACK TO NORMAL LEVELS BY THURSDAY.

FOR THURSDAY NIGHT AND HEADING INTO THE WEEKEND...THE WESTERN TROUGH
LOOKS TO SPLIT INTO TWO...WITH THE BULK OF IT CLOSING OFF INTO AN
UPPER LOW IN THE DESERT SOUTHWEST. THE NORTHERN STREAM PORTION OF
THIS TROUGH IS FORECAST TO HEAD UP INTO NORTHERN ONTARIO ON
FRIDAY...BRINGING A WEAKENING COLD FRONT THROUGH THE AREA. FOLLOWED
THE CONSENSUS WHICH HAD A 20 PERCENT CHANCE UP IN NORTHERN WISCONSIN
FOR FRIDAY. 20 PERCENT CHANCES ARE ALSO IN THE FORECAST FOR FRIDAY
NIGHT EVERYWHERE...ASSOCIATED WITH POSSIBLE WEAK FRONTOGENESIS IN
THE WAKE OF THE FRONTAL PASSAGE. DRIER WEATHER FOLLOWS FOR
SATURDAY...THOUGH THE LATEST 03.00Z ECMWF TRIES TO MAINTAIN THE
FRONTOGENESIS AND LIGHT PRECIPITATION. THUS...LATER FORECASTS MAY
NEED TO ADD SOME CHANCES IN FOR SATURDAY. TEMPERATURES BOTH FRIDAY
AND SATURDAY SHOULD END UP AT OR ABOVE NORMAL...EVEN WITH THE
PASSAGE OF THE WEAK COLD FRONT SINCE PACIFIC AIR IS FLOWING IN
BEHIND IT.

&&

.AVIATION...THROUGH 18Z MONDAY
1204 PM CST SUN MAR 3 2013

MID AND HIGH CLOUDS ARE REALLY HAVING A HARD TIME CURRENTLY
MOVING INTO THE RIDGE LOCATED ACROSS THE AREA...THUS...SLOWED
THEIR TIMING SOME MORE IN THE TAFS. THE MID DECK /AROUND 12K FEET/
WILL BECOME BROKEN AT KRST AROUND 03.22Z AND AT KLSE AROUND 04.04Z.

AS THE 900 TO 500 MB FRONTOGENESIS RAPIDLY INTENSIFIES AHEAD OF
THE SHORT WAVE IN THE NORTHERN PLAINS...THE CLOUDS WILL QUICKLY
LOWER BETWEEN 04.06 AND 04.12Z. A BAND OF SNOW WILL ADVANCE EAST
INTO SOUTHEAST MINNESOTA AND NORTHEAST IOWA BETWEEN 04.08Z AND
04.12Z...AND INTO WESTERN WISCONSIN BETWEEN 04.12ZZ AND 04.18Z.
ONCE THE SNOW MOVES IN CEILINGS WILL QUICKLY BECOME IFR TO MVFR
AND VISIBILITIES WILL BECOME MVFR. BY NOON...SNOW TOTALS WILL
RANGE BETWEEN 2 AND 4 INCHES ACROSS SOUTHEAST MINNESOTA AND
NORTHEAST IOWA...AND UP TO 2 INCHES ACROSS WESTERN WISCONSIN.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
1204 PM CST SUN MAR 3 2013

WI...WINTER STORM WARNING FROM 6 AM MONDAY TO 6 PM CST TUESDAY FOR
     WIZ032-033-041-053>055-061.

     WINTER STORM WATCH FROM MONDAY EVENING THROUGH TUESDAY AFTERNOON
     FOR WIZ017-029-034-042>044.

MN...WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 PM CST TUESDAY
     FOR MNZ079-086-087-094-095.

     WINTER STORM WARNING FROM 6 AM MONDAY TO 6 PM CST TUESDAY FOR
     MNZ088-096.

IA...WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 PM CST TUESDAY
     FOR IAZ008-009-018-019.

     WINTER STORM WARNING FROM 6 AM MONDAY TO 6 PM CST TUESDAY FOR
     IAZ010-011-029-030.

&&

SHORT TERM...BOYNE
LONG TERM...AJ
AVIATION...BOYNE
Hazardous weather outlook, Mar 3, 4:28 AM CST, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
428 AM CST SUN MAR 3 2013

IAZ008-009-018-019-MNZ079-086-087-094-095-041200-
CHICKASAW-DODGE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED-WABASHA-
428 AM CST SUN MAR 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA AND SOUTHEAST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WATCH IS IN EFFECT BEGINNING AT MIDNIGHT TONIGHT.
EXPECT SNOW TO DEVELOP AROUND MIDNIGHT WITH 1 TO 3 INCHES OF
ACCUMULATION BY SUNRISE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WINTER STORM WATCH CONTINUES INTO THE DAY TUESDAY. PLAN ON SNOW TO
PERSIST INTO THE DAY TUESDAY. THE SNOW COULD BE HEAVY AT TIMES
MONDAY MORNING AS WELL AS MONDAY NIGHT INTO TUESDAY. SNOWFALL TOTALS
OF 10 TO 15 INCHES ARE POSSIBLE. THERE IS SOME UNCERTAINTY WITH THE
AMOUNT OF SNOW...HOWEVER...SO THOSE WITH TRAVEL PLANS SHOULD
CONTINUE TO MONITOR FUTURE FORECASTS FOR POSSIBLE WINTER WEATHER
ADVISORIES OR WARNINGS.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL AMOUNTS WILL BE APPRECIATED TONIGHT THROUGH TUESDAY.

.EMERGENCY MANAGEMENT COORDINATION...

A WEBINAR IS SCHEDULED FOR 3 PM TODAY.

IAZ010-011-029-030-MNZ088-096-WIZ032-033-041-053>055-061-041200-
ALLAMAKEE-BUFFALO-CLAYTON-CRAWFORD-FAYETTE-GRANT-HOUSTON-LA CROSSE-
RICHLAND-TREMPEALEAU-VERNON-WINNESHIEK-WINONA-
428 AM CST SUN MAR 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST WISCONSIN

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW MAY DEVELOP LATE TONIGHT...THOUGH SNOWFALL AMOUNTS WILL
GENERALLY BE LESS THAN AN INCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WINTER STORM WATCH IS IN EFFECT FROM MONDAY INTO TUESDAY. SNOW IS
EXPECTED FROM MONDAY INTO TUESDAY...WHICH COULD BE HEAVY AT TIMES
MONDAY NIGHT INTO TUESDAY. SNOWFALL TOTALS OF 6 TO 12 INCHES ARE
POSSIBLE. THERE IS SOME UNCERTAINTY WITH THE AMOUNT OF SNOW...
HOWEVER...SO THOSE WITH TRAVEL PLANS SHOULD CONTINUE TO MONITOR
FUTURE FORECASTS FOR POSSIBLE WINTER WEATHER ADVISORIES OR WARNINGS.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL AMOUNTS WILL BE APPRECIATED MONDAY THROUGH TUESDAY.

.EMERGENCY MANAGEMENT COORDINATION...

A WEBINAR IS SCHEDULED FOR 3 PM TODAY.

WIZ017-029-034-042>044-041200-
ADAMS-CLARK-JACKSON-JUNEAU-MONROE-TAYLOR-
428 AM CST SUN MAR 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
INTO CENTRAL WISCONSIN

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CURRENT INDICATIONS ARE THAT A BAND OF ACCUMULATING SNOW WILL
GENERALLY AFFECT LOCATIONS MAINLY ALONG AND WEST OF INTERSTATE 94
MONDAY INTO TUESDAY. SNOWFALL TOTALS OF 4 TO 8 INCHES ARE POSSIBLE
IN THIS AREA. HOWEVER...THERE IS UNCERTAINTY ON THE PLACEMENT OF THE
BAND...WHICH COULD SHIFT EAST. THEREFORE...THOSE WITH TRAVEL PLANS
SHOULD CONTINUE TO MONITOR FUTURE FORECASTS FOR POSSIBLE WINTER
WEATHER WATCHES...WARNINGS OR ADVISORIES.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL AMOUNTS WILL BE APPRECIATED MONDAY THROUGH TUESDAY.

.EMERGENCY MANAGEMENT COORDINATION...

A WEBINAR IS SCHEDULED FOR 3 PM TODAY.

AJ

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 12:30 PM CSTWinter Storm WarningARXAdams, Buffalo, Clark, Crawford, Grant, Jackson and 7 more54 hr

Nearby

Winter Storm Watches in Wisconsin, 2013Every winter storm watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.